Dermatological Effects

There have been many reports of skin disturbances associated with the use of kava that date as far back as the 1700s (3). Chronic ingestion of kava may cause a temporary yellowing of the skin, hair, and nails (25). Two yellow pigments, flavokawains A and B, have been isolated from the kava plant (8) and may be responsible for this discoloration (1). Chronic ingestion may also lead to a temporary condition known as kava dermopathy (3) or kawaism, characterized by dry, flaking, discolored skin and reddened eyes, which is reversible with discontinuation (26). In the early 19th century, Peter Corney, a lieutenant on a fur-trading vessel, described this phenomenon in great detail as it applied to the use of this side effect in treating other skin disturbances:

"When a man first commences taking it, he begins to break out in scales about the head, and it makes the eyes very sore and red, then the neck and breasts, working downwards, till it approaches the feet, when the dose is reduced. At this time the body is covered all over with white scruff, or scale, resembling the dry scurvy. These scales drop off in the order of their formation, from the head, neck, and body, and finally leave a beautiful, smooth, clear skin, and the frame clear of all disease" (3).

The exact mechanism for this dermopathy is unknown, but it has been speculated that kava may interfere with cholesterol metabolism, leading to a reversible, acquired ichthyosis similar to that seen with the use of lipid-low-ering agents such as triparanol (3). Skin biopsies of two recent cases associated with use of the commercially available product have revealed lymphocytic attacks on sebaceous glands, with subsequent destruction and necrosis caused by CD8+ cells (see Section 5) (26). Yet another theory involves interference with B vitamin metabolism or action (27).

0 0

Post a comment